Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 167, NWS Binghamton, NY

July 8, 2011Susquehanna County, Wyoming County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 8, 2011, 3:00 PM EDT for Susquehanna County, Wyoming County, Pennsylvania. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2011, 3:00 PM EDT (19:00 UTC)
Expired
Jul 8, 2011, 3:45 PM EDT
In force
45 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Susquehanna County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 66 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 3:05 PM EDTHAIL 13 Nnw Tunkhannock, PARANGED FROM PEA SIZE ON UP TO ONE INCH.
Jul 8, 3:10 PM EDTTSTM WND DMGMeshoppen, PATREES DOWN IN MESHOPPEN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 1:51 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

526 
WUUS51 KBGM 081900
SVRBGM
PAC115-131-081945-
/O.NEW.KBGM.SV.W.0167.110708T1900Z-110708T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 PM EDT FRI JUL 8 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA...
  WYOMING COUNTY IN NORTHEAST PENNSYLVANIA...

* UNTIL 345 PM EDT.

* AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LAKE CAREY...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPRINGVILLE BY 306 PM EDT...
  NICHOLSON BY 310 PM EDT...
  GLENWOOD BY 316 PM EDT...
  HOP BOTTOM BY 320 PM EDT...
  HARFORD BY 330 PM EDT...

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4155 7620 4185 7578 4170 7554 4164 7565
      4164 7572 4157 7578 4142 7605
TIME...MOT...LOC 1900Z 230DEG 28KT 4161 7591

$$

MSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:54 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 8, 1:54 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
154 PM EDT FRI JUL 8 2011

.SYNOPSIS...
A STALLED COLD FRONT OVER PENNSYLVANIA WILL BE THE FOCUS FOR SHOWERS
AND THUNDERSTORMS TODAY...WITH THE BEST CHANCE FOR STORMS OVER
NORTHEAST PENNSYLVANIA. HIGH PRESSURE WITH DRIER AIR WILL MOVE IN
AND BRING FAIR WEATHER TO THE AREA FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
OLD COLD FNT BASICALLY STALLLED OVER ERN PA WITH CONV CONTG TO
RIDE NEWRD ALONG THE BNDRY. UPR WV PASSING IN THE WLY ALNG WITH
HTG WILL HELP TRIGGER CONV...WITH THE BEST CHANCE TODAY OVER THE
XTRM SE PART OF THE FCST AREA. MID LVL WINDS DO FAVOR STORMS TO
KEEP MVG...BUT WITH THE STALLED BNDRY...TRAINING OF CELLS PSBL.
PWATS OVER NE PA ARE FCSTD TO BE NEAR 1.50 INCHES SO SOME FLOODING
IN AREAS OF TRAINING CELLS CERTAINLY PSBL. GOOD AMT OF CONV DEBRIS
CLDS AT THE MID AND UPR LVLS SHD LIMIT HTG AND KEEP TEMPS DOWN SOME
TODAY. WIND FIELDS ARE UNREMARKABLE AND CAPES SIMPLY NOT ALL THAT
HIGH SO CHANCE FOR SVR SEEMS TO BE LOW.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
LOOKS TO BE A WRM AND DRY WEEKEND AS HIGH PRES NORTH OF THE LAKES
BLDS IN SAT. JUST A CHANCE OF SOME EARLY MRNG PCPN OVER THE XTRM
SE...OTRW SHR TERM PD SHD BE PCPN FREE. AS THE CANADIAN MARITIME
LOW DEEPENS ONCE AGAIN...SFC HIPRES HOLDS AND HGTS BLD OVER THE
LAKES. NAM DOES SHOW SOME VERY WEAK WVS PASSING ON SUN...BUT
THRESHOLD FOR PCPN DOES NOT APPEAR HI ENUF FOR INCLUSION IN THE
FCST.

TEMPS WERE ADJUSTED FROM THE BLENDED MOS GUID...BUT ARE VERY CLOSE
TO THE CRNT FCST. SIGNIFICAT WRMG IS XPCTD...ESP ON SUNDAY WEAR
TEMPSCOULD PUSH 90 SOMEPLACES.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
DEVIATED LTL FROM HPC GUIDANCE WHICH LOOKED FINE. ZONAL FLOW ALOFT
WILL GRADUALLY BCM MORE NWLY WITH AMPLIFICATION OF AN UPR TROF
OVER QUEBEC EARLY NEXT WEEK. THIS WILL FORCE A CDFNT ACRS THE RGN
ON MON NGT WITH CHC FOR SCT SHRA/TSRA MON/MON NGT SPCLY ACRS CNTRL
NY. FNT MAY BE LINGERING ACRS FAR SE ZONES BY 12Z TUE SO REATAINED
LOW CHC POPS THERE FOR EARLY TUE. OTRW HI PRES FOLLOWING THIS
FRONT WILL BRING IN COOLER AND DRIER AIR WITH MAXES IN THE U70S TO
80 WITH A NICE STRETCH OF SUMMER WX ON TAP FOR MID TO LATE NXT
WEEK.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AT SYR/RME...VFR WILL PREVAIL THRU 18Z SAT. AT AVP...XPCT
SHRA/TSRA THIS AFTN INTO THE EARLY EVNG HRS WITH MVFR. ACRS THE
SRN TIER AT ITH/ELM/BGM WE SHUD SEE SCT TSRA BUT CONFIDENCE OF
OCCURENCE NOT GREAT ENUF TO PUT IN THE TAFS...SO PLAYED A CB GROUP
THERE THIS AFTN. GREATER CVRG OF SHRA/TSRA WILL BE OVER PA BUT WE
WILL HAVE TO MONITOR FOR POTNL OF SCT DVLPMNT ALONG THE CDFNT ACRS
CNTRL NY LATE THIS AFTN AND EARLY EVNG. LATER TNGT...CLDS WILL
DCRS FROM NW TO SE. TUFF CALL FOR FOG AT ELM AS MUCH DRIER BL AIR
WILL BE WORKING BEHIND THE FNT...REACHING ELM ARND 06Z. FOR NOW
WILL PLAY MVFR RESTRICTIONS THERE TWDS DAYBREAK...BUT LOW
CONFIDENCE. VFR ALL SITES TMRW. WINDS THIS AFTN AND TNGT L&V BUT
TRENDING TWDS LGT NRLY...AND NWLY ON SAT ARND 10 KTS.

OUTLOOK...
FRIDAY NIGHT THRU SUNDAY NIGHT...MAINLY VFR CONDITIONS WITH LCL
IFR POSSIBLE IN PATCHY VALLEY FOG...ESPECIALLY AT ELM EACH MORNING.

MON...SFC COLD FRNT WL PRODUCE SCT SHOWERS/STORMS WITH MVFR
CONDITIONS POSSIBLE MONDAY AFTN/NGT. LOW CLDS WITH PATCHY MVFR LATE
MON NGT.

TUE/WED...VFR. POTNL FOR VLY FOG AT ELM LATE AT NGT.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...DGM
Hazardous weather outlook, Jul 8, 2:51 PM EDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
251 PM EDT FRI JUL 8 2011

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-091900-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-BRADFORD-
251 PM EDT FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE AREA
INTO THE EVENING HOURS. SOME STORMS WILL PRODUCE VERY HEAVY RAINFALL
AND COULD CAUSE MINOR FLOODING IN POOR DRAINAGE AREAS SUCH AS UNDERPASSES
ON CITY AND VILLAGE STREETS. SIGNIFICANT FLASH FLOODING IS EXPECTED
TO BE A LOW PROBABILITY...BUT CANNOT BE TOTALLY RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NYZ057-PAZ039-091900-
DELAWARE-SUSQUEHANNA-
251 PM EDT FRI JUL 8 2011

...SEVERE THUNDERSTORM WATCH 610 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON IN A VERY
HUMID AIRMASS OVER THE REGION. THIS WILL BRING A CHANCE FOR
LOCALLY HEAVY RAINFALL IN SOME AREAS...WHICH MAY CONTRIBUTE TO
POOR DRAINAGE FLOODING IN COMMON LOW LYING AREAS...AND ON TOWN AND
VILLAGE STREETS AND UNDERPASSES. SIGNIFICANT FLASH FLOODING CAN/T
BE TOTALLY RULED OUT...BUT THE PROBABILITY OF THIS HAPPENING IS
LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NYZ062-PAZ040-043-044-047-048-072-091900-
SULLIVAN-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
251 PM EDT FRI JUL 8 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 610 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

JAB

In the hours before

Special weather statement, Jul 8, 2:14 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
214 PM EDT FRI JUL 8 2011

NYZ009-018-036-037-081900-
MADISON NY-ONEIDA NY-ONONDAGA NY-
214 PM EDT FRI JUL 8 2011

...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONONDAGA...
NORTHWESTERN MADISON AND WEST CENTRAL ONEIDA COUNTIES...

* AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR NORTH SYRACUSE...AND
  MOVING NORTHEAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  DE WITT AT 220 PM EDT...
  NORTH SYRACUSE AND EAST SYRACUSE AT 225 PM EDT...
  FAYETTEVILLE AT 240 PM EDT...
  CICERO AT 245 PM EDT...
  MINOA AT 250 PM EDT...
  BRIDGEPORT AND LOWER SOUTH BAY AT 300 PM EDT...

IF ON OR NEAR ONEIDA LAKE...SEEK SHELTER NOW. GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE.

LAT...LON 4314 7565 4297 7618 4312 7631 4324 7612
      4321 7608 4321 7604 4319 7601 4319 7596
      4316 7592 4316 7589 4332 7587 4333 7589
      4338 7586

MSE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:36 PM EDTSpecial Weather StatementBGMLuzerne39 min
Jul 7, 10:55 PM EDTSpecial Weather StatementBGMLuzerne50 min
Jul 8, 12:16 PM EDTAreal Flood AdvisoryBGMBradford78 min
Jul 8, 2:38 PM EDTAreal Flood AdvisoryBGMLuzerne, Wyoming3 hr
Jul 8, 2:47 PM EDTFlash Flood WatchBGMLackawanna, Luzerne, Pike, Wayne, Wyoming6 hr
Jul 8, 3:14 PM EDTFlash Flood WarningBGMLuzerne, Wyoming91 min
Jul 8, 3:23 PM EDTSpecial Weather StatementBGMSusquehanna67 min
Jul 8, 3:37 PM EDTFlash Flood WarningBGMSusquehanna, Wyoming64 min
Jul 8, 3:46 PM EDTFlash Flood WarningBGMLackawanna, Wayne3 hr
Jul 8, 4:47 PM EDTSpecial Weather StatementBGMBradford58 min
Jul 8, 4:57 PM EDTAreal Flood AdvisoryBGMBradford3 hr
Jul 8, 5:33 PM EDTAreal Flood AdvisoryBGMPike3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.